Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Is Aza as scary as the side effects indicate?


05-15-2013, 04:54 AM   #1
SamJ
 
Join Date: May 2013
Location: London, United Kingdom
Is Aza as scary as the side effects indicate?

Hi All,
As a newbie on any forum really, I started by reading quite a lot of other people's posts and responses. You are all so generous with your experiences and knowledge! Some of you appear to have had really awful experiences and are so matter and fact and brave about them, so I really admire you all.

As someone who appears to have a really mild case of Crohns compared to everyone else, whenever I speak to the IBD nurse or consultant, I feel a bit of a fraud. This is my 4th year of living with Crohns and really, I've only had about 3 months (all a month at a time no separate occasions) when I've been symptom free. For this reason, the consultant has pushed me now (and I kind of agree) to start Azathioprine (day 2...). Having read all the side effects, and then looking at the comments about the side effects here, I am feeling absolutely terrified and wondering whether I've made the right decision . All the other drugs I was taking weren't keeping me well and I couldn't tolerate large doses of mesalazine. Was also having Salofalk and Mesalazine suppositories on top of tablets. Have also tried Colifoam instead of suppositories in the past.

It seems to me a very 50/50 decision after reading stories on the forum, as to whether it settles with one or not, and does EVERYONE get a lot of these horrible side effects - 1 in 10 is a very scary statistic (per pack insert!).

Any comments would be very much appreciated. Thank you.
05-15-2013, 07:12 AM   #2
bronnie43
 
Join Date: Apr 2013
Location: Perth, Western Australia, Australia
Hi SamJ,
I'm in the same boat as you, have just decided with my GI to go on Azathioprine, I will take my first dose tomorrow. I'm really quite worried about the possible side effects, but the GI seemed to say the majority of his patients are fine, and that it works really well for about 80% of patients.... I figure the chance of being flare free is worth testing to see if the side effects are bareable (or even there at all!)
The GI has started me on 100mg a day (either as one dose in the morning, or two doses of 50mg, my choice) with fortnightly testing for the first 6 weeks - is that pretty standard? Would others out there recommend taking it as one dose or two?
Thanks for your advice, wishing you the best SamJ, with no side effects!
Bronnie
05-15-2013, 07:22 AM   #3
deb123
Senior Member
 
deb123's Avatar
 
Join Date: May 2012
Location: andover, United Kingdom
Hi,

I was scared about taking Azathioprine too, but they really do insist you have regular blood tests to monitor you. I am of Asian origin, and the only side effect I noticed was that I burnt in the sun easier.

I actually fell pregnant with my second child whilst on Azathioprine, but stopped it when I found out, and by then the pregnancy hormones helped my Crohns stay settled.

I know that each individual has to weigh up the pros and cons of every medicine, but I have also found that while I thought I was relatively symptom free, and medication free the Crohns was infact doing damage to my perennial area and I developed a fistula.

Speak to your consultant or GP about your concerns, that may help you make the decision.

Good luck x
05-15-2013, 08:22 AM   #4
SamJ
 
Join Date: May 2013
Location: London, United Kingdom
Hi SamJ,
I'm in the same boat as you, have just decided with my GI to go on Azathioprine, I will take my first dose tomorrow. I'm really quite worried about the possible side effects, but the GI seemed to say the majority of his patients are fine, and that it works really well for about 80% of patients.... I figure the chance of being flare free is worth testing to see if the side effects are bareable (or even there at all!)
The GI has started me on 100mg a day (either as one dose in the morning, or two doses of 50mg, my choice) with fortnightly testing for the first 6 weeks - is that pretty standard? Would others out there recommend taking it as one dose or two?
Thanks for your advice, wishing you the best SamJ, with no side effects!
Bronnie
Hi Bronnie, thank you so much for responding and I agree with you, it's worth testing to see if the side effects are bareable to try and stop active disease. My GI has started me on 75mg a day in one dose, but didn't suggest when to take it. After reading a few posts and being prone to nausea every now and then as one of my symptoms, I thought I would try taking it at night and see how I go (hopefully I will sleep through any nausea possibly...).
Well, it seems we're on the same journey together, so wishing you best of luck as well and definitely no side effects! Please keep me posted how you're doing and I will you.
05-15-2013, 02:40 PM   #5
rygon
Moderator
 
rygon's Avatar
 
Join Date: Jan 2010
Location: Grimsby, United Kingdom

My Support Groups:
It is a very powerful drug, but has been used for a long time now and on a wide variety of diseases so it is pretty well understood.

You will be closely monitored to see if there are any adverse effects which can be reacted upon before it gets serious, although there are still people who will get some side effects.

Ive been taking it for 4 years now and although my white blood cells have dipped a couple of times (and my dosage was decreased for a small period of time to help them recover) I have had no problems.

I take mine (150mg) all at once, otehrwise I would forget what I have taken that day
__________________
Current Meds:
2x 1200mg Mezavant, 3x50mg Azathioprine, Infliximab (6 weekly)
05-15-2013, 06:22 PM   #6
hawkeye
Forum Monitor
 
Join Date: Mar 2011
Location: New Brunswick

My Support Groups:
I have been on it since 1991 and have had no ill effects. I credit it with keeping me in remission for the better part of that time. Like Rygon said, the monitoring keepe an eye on the white cell counts and the liver. I'd keep an eye on sun exposure - use a hat, sunscreen and long sleeves where possible.
__________________

Diagnosed since 1990
Current Medications: None currently. Was on Imuran (150mg/day) and 5-ASA (3000 mg/day) as maintenance meds prior to surgery
Surgeries: Left hemicolectomy 2014.
05-18-2013, 12:19 PM   #7
CarolinAlaska
Holding It Together
 
CarolinAlaska's Avatar
 
Join Date: Jan 2013
Location: North Central, Illinois

My Support Groups:
For my little girl (now 14), there really have been no side effects so far...
__________________
Carol
J's story: http://apathnotchosen.blogspot.com
*J, 18, Crohn's diagnosis 1-2013 (age13), controlled with 6MP.
Osteoporosis, Scoliosis, EDS, Asthma, Lymphedema, Epilepsy, Hla B-27 positive, gluten intolerant, thrombophlebitis, c.diff, depression, anxiety postural tachycardia/POTS and multiple food allergies.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Is Aza as scary as the side effects indicate?
Thread Tools


All times are GMT -5. The time now is 06:05 AM.
Copyright 2006-2017 Crohnsforum.com